Tornadoes · United States · North Carolina · 2004

F0 tornado, Princeton, North Carolina, June 4, 2004

This F0 tornado ran 0.5 miles across Johnston County on June 4, 2004, touching down at 11:41 AM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 4, 2004
Touchdown
11:41 AM EDT (15:41 UTC)
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Johnston County
Touchdown point
35.420, -78.170
Lift-off point
35.420, -78.170
Record number
1255

What the Weather Service recorded

Police spotted a tornado near Oakland Church Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jun 4, 9:45 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 4, 9:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT FRI JUN 4 2004

.DISCUSSION...
WILL DELAY ANY POSSIBLE UPDATE TO LATE MORNING.
EXPECT SOME SUN TO WORK INTO THE SOUTH BEFORE NOON. PREFER A NEAR
STATIONARY BOUNDARY ACROSS OUR AREA TODAY SIMILAR TO THE RUC MODEL.
SEE HIGHS NEAR 83 IN THE SOUTH. IN THE NORTH CAN NOT RULE OUT A
LITTLE SUN AND AFTERNOON FORECAST TEMPERATURES PERHAPS A COUPLE OF
DEGREES LOW BUT CONFIDENCE NOT HIGH IN THIS AREA.

REASONABLE HELICITY ALONG THE BOUNDARY TODAY AND A SMALL THREAT FOR A
TORNADO. TO THE SOUTH THREAT LOOKS TO BE DOWNBURST WINDS AND HAIL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 4, 5:36 AM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT FRI JUN 4 2004

NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-
HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-
RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC-
WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON AND WEST RALEIGH
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT
MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG
WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY
UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON
TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND
VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL
AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING
IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE
REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR
LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.

NCZ007>009-021>025-038>040-050935-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN...
ROXBORO...SILER CITY AND WINSTON-SALEM
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS
MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH
CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED
TO LIMIT ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA
TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO
REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE
OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE
IN RALEIGH.

GIH

In the hours before

Special weather statement, Jun 4, 6:00 AM EDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI JUN 4 2004

NCZ008>011-021>028-038>043-073>078-083>086-088-089-042213-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
600 AM EDT THU JUN 3 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING...

A LOW PRESSURE AREA TRACKING ALONG A WARM FRONT OVER CENTRAL NORTH
CAROLINA WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS MORNING INTO THE AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH EARLY AFTERNOON.

THERE MAY BE A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY DURING
THE EARLY TO MID AFTERNOON HOURS AS SLIGHTLY DRIER AIR ADVANCES INTO
THE AREA. HOWEVER... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP BY LATE AFTERNOON OVER SOUTHERN SECTIONS OF THE PIEDMONT.
A FEW OF THESE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND INTO
THE EVENING... AS THEY MOVE TO THE EAST OR SOUTHEAST. THE MAIN
THREAT WILL BE FROM LARGE HAIL OF PENNY SIZE OR LARGER... AND STRONG
DAMAGING WINDS OVER 60 MPH.

THE BEST CHANCE FOR STRONG AND ISOLATED SEVERE THUNDERSTORMS IS
EXPECTED TO BE ACROSS THE SOUTHERN PIEDMONT... SANDHILLS... AND THE
COASTAL PLAIN. THIS AREA EXTENDS FROM ALBEMARLE AND WADESBORO EAST
THROUGH FAYETTEVILLE... SOUTHERN PINES... GOLDSBORO...
SMITHFIELD...AND CLINTON... ALONG OR SOUTH OF THE WARM FRONT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATE AND
INFORMATION. THIS STATEMENT WILL BE UPDATED AROUND NOON TO REFLECT
THE LATEST CONDITIONS.

BADGETT
Special weather statement, Jun 4, 9:51 AM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT FRI JUN 4 2004

NCZ025-040>042-076-077-088-089-041515-
CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE
NC-SAMPSON NC-WAKE NC-
951 AM EDT FRI JUN 4 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE...
CHATHAM...JOHNSTON...LEE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES
THROUGH 1115 AM EDT...

AT 951 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR SANFORD TO
NEAR SPIVEYS CORNER...MOVING NORTH AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SANFORD AROUND 1000 AM EDT...
LILLINGTON AROUND 1010 AM EDT...SMITHFIELD AROUND 1045 AM EDT...CARY
AROUND 1105 AM EDT...WEST RALEIGH AROUND 1110 AM EDT...RALEIGH AROUND
1115 AM EDT.

GUSTY WINDS TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DGS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

3.7 hours before the tornado, 137 km from the path. June 4, 2004.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 782 joules per kilogram, CIN -25, lifted condensation level 999 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
2761 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Newport, NC (KMHX), 00:00Z

8.3 hours after it, 137 km from the path. June 5, 2004.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 646 joules per kilogram, CIN -15, lifted condensation level 921 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 162 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2296 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Goldsboro-Wayne_muni_arpt (GWW), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the touchdown began at 15:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of June 4, 2004

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 412:03 PM EDTF0Wayne, NC1.0100
June 412:50 PM EDTF0Wilson, NC1.0100
June 42:09 PM EDTF0Pitt, NC0.125
June 42:15 PM EDTF0Pitt, NC0.125
June 42:50 PM EDTF1Hardee, FL3.070$310,000
June 43:35 PM EDTF0Martin, NC0.125
June 41:38 PM MDTF0Kimball, NE0.130
June 43:37 PM MDTF0Weld, CO0.150
June 46:15 PM EDTF1Tyrrell, NC0.1501$70,000
June 44:50 PM MDTF0Washington, CO0.150
June 46:01 PM MDTF0Phillips, CO0.150
June 46:18 PM MDTF0Phillips, CO0.150
June 46:20 PM MDTF0Phillips, CO0.150
June 46:26 PM MDTF0Greeley, KS0.250
June 49:50 PM CDTF0Decatur, KS0.250
June 410:09 PM CDTF0Decatur, KS0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.